Funnel Cloud, Taos
- When
- July 2, 8:30 PM MST to 8:40 PM MST
- Where
- Taos County, 2.38 mi WNW of El Prado
- Reported by
- Trained Spotter
- Coordinates
- 36.438, -105.612
Funnel cloud near Taos. No damage.
A funnel cloud was captured by spotters near Taos as strong thunderstorms moved through the region. No damage occurred as a result of the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A funnel cloud was captured by spotters near Taos as strong thunderstorms moved through the region. No damage occurred as a result of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 4:48 PM MST, 3 hours 42 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 548 PM MDT SAT JUL 2 2016 .AVIATION... 00Z TAF CYCLE Dry mid and low level air will continue to work in from the northwest tonight. A few -shra/-tsra possible overnight but most convective activity expected to end shortly after sunset. Northwest breezes will return once again to all TAF around 18z Sunday. Isold -shra/-tsra favored across the northern mountains near CO border Sunday afternoon. 33 && .PREV DISCUSSION...300 PM MDT SAT JUL 2 2016... .SYNOPSIS... Showers and thunderstorms will be focused over the north central and northeast tonight. Drier air will move in from the west with spottier thunderstorms and a warming trend Sunday through Tuesday. Wednesday into the latter half of the work week, models depict an upper level low pressure system crossing the northern Rockies while drawing modest subtropical moisture northward into New Mexico. This could produce an uptick in thunderstorm coverage but high temperatures will remain near to above average. && .DISCUSSION... While drier air has worked into New Mexico today at the mid and upper levels, the low levels of the atmosphere remained relatively moist today. That said, some of the higher dew points have been slowly mixing out with afternoon heating. Models continue to focus on the north central and northeast tonight with the best chances for rainfall. The far northeast could still see a strong storm or two this evening per the latest SPC outlook. Drying continues Sunday into Monday and chances for showers and storms becomes spottier, and increasingly focused over and near the higher terrain. Storm motion will generally be from northwest to southeast, so if storms survive long enough, a few could make it into the eastern plains during the evenings. High temperatures rebound to average or above but low temperatures may be a bit cooler due to a drier air mass. Models seem to be having some trouble determining whether the upper high over the southwest u.s. or the upper low/trough over the pac nw will be the more dominant feature mid to late next week. The GFS maintains the stronger westerlies farther south, which suppresses monsoon moisture until Wednesday or Thursday, then quickly shunts it back southward by next weekend as the upper high center pops up over AZ. The ECMWF is fairly dry as well, but offers some hope of a monsoon burst early next week. The GFS maintains stronger westerlies and a flatter ridge through 240 hrs, definitely not your typical monsoon pattern. && .FIRE WEATHER... Short term trends will be a reduction in showers and thunderstorms through Tuesday, warmer temperatures, and lower relative humidities. A reversal of these trends is likely in the extended, but to what extent is still uncertain. A weak short wave trough is crossing NM this pm and evening and will combine with a good deal of moisture to create isolated to scattered showers and thunderstorms through about midnight. Favored areas will be the northern mountains and far northeast. A trend toward drier and warmer conditions are still expected after today, although details will still need to be ironed out in respect to how much the upper high builds over NM. Models do have the main high centered well to our east, but have a secondary area hanging on over southeast NM. There may be a very weak short wave trough crossing the state on Monday, with the ECMWF remaining the most bullish. Still, there should be little impact on our weather. Highs will rise noticeably Sunday and Monday, then level off on Tuesday. Minimum RH values will drop sharply Sunday and Monday, then they too level off on Tuesday. Min RH values will be in the teens in much of the west and central areas Sunday through Tuesday, and below 15 percent Monday and Tuesday. Beyond Tuesday, an active northern branch is expected to carve out a west coast trough by midweek. Meanwhile the main upper high will still be way to our east, with weak reflections of the high over northern Mexico and TX. This will allow monsoon moisture to only seep back into the state Wednesday through Friday, rather than a big surge of moisture. The GFS hangs on to a more pronounced high to our south and eventually southwest, but even it brings some increase in convection later next week. The high is then forecast to once again build over the Land of Enchantment next weekend. This should bring a downward trend in storms. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 553 AM MDT SAT JUL 2 2016 NMZ501>540-031200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 553 AM MDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FROM TAOS COUNTY EASTWARD...INCLUDING COLFAX AND UNION COUNTIES. THIS EVENING THE MARGINAL RISK FOR ISOLATED SEVERE STORMS WILL PERSIST IN COLFAX AND UNION COUNTIES. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN TAOS...COLFAX AND UNION COUNTIES DUE TO THE THREAT OF SEVERE THUNDERSTORMS. 44
The Albuquerque radar (KABX), 180 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel cloud near Taos. No damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643379.